Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 9, 2016, 8:25 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2016, 8:25 PM MDT (02:25 UTC)
- Expired
- Oct 9, 2016, 9:15 PM MDT
- In force
- 50 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 75 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
216
WUUS54 KEPZ 100225
SVREPZ
NMC035-100315-
/O.NEW.KEPZ.SV.W.0078.161010T0225Z-161010T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
825 PM MDT SUN OCT 9 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 915 PM MDT
* AT 824 PM MDT...A SEVERE THUNDERSTORM WERE OVER THE AREA
MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TIMBERON...
SUNSPOT...
PINON...
AND THE OTERO MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3259 10535 3231 10558 3257 10602 3284 10578
3263 10535
TIME...MOT...LOC 0224Z 239DEG 49KT 3274 10575
HAIL...1.00IN
WIND...60MPH
$$
ROGASHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:33 PM MDT, 5 hours 52 minutes earlier.
Area forecast discussion, Oct 9, 2:33 PM MDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 233 PM MDT SUN OCT 9 2016 .SYNOPSIS... A disturbance aloft will move over the Borderland this evening, giving us a slight chance of a thunderstorm. Drier west flow aloft will develop Tuesday and persist through the remainder of the week. Another disturbance does pass through this flow over our area Thursday for just a slight chance of a shower or thunderstorms. Temperatures will remain well above normal for much of this week. && .DISCUSSION... Water Vapor imagery showing upper vort center over SW Colorado with trough extending back to west central New Mexico. Most of that energy will stay to our north, but some of the energy is moving over the western CWA over moderately unstable air. MUCAPES of 400-1000 J/kg and decent directional shear could allow a few thunderstorms to approach severe, mostly for hail. The favored area should be mostly west of the Rio Grande Valley for this evening. The upper trough will be east of the area by Tuesday morning, ushering in a stretch of mostly dry west flow over the top of an upper high over northern Mexico. Next Pacific trough does cut through on Thursday, giving the area a slight chance of thunderstorms. For now will limit this chance to the Sac Mountains, as a back door front nears that area. Other areas may eventually need POPs, but for now the models remain dry. Aforementioned back door front will have to be watched in following model runs. GFS shows pretty stout cold advection into the higher terrain of the eastern CWA, but low level westerlies win out and eventually push the front back east out of the CWA. Otherwise the week ahead should be quiet and pleasant with temperatures running about 5 to 8 degrees above normal. Long range GFS shows deep trough moving to the west coast and drawing up tropical moisture to the area beginning of next week, however ECMWF much shallower with trough and hence no scooping up of tropical moisture. && .AVIATION...Valid 10/00Z-11/00Z... Isolated to scattered rain showers thunderstorms through the period moving more east of the Rio Grande by end of the forecast period. General sky/wx SCT-BKN030-050 SCT-BKN080-120 BKN200-250 WITH AREAS BKN020-035 OVC060 in heavier tstms. Winds generally NE-SE 07 OCNL G 12 KTS. && .FIRE WEATHER... An upper level disturbance will move through the area over the next 24 hours bringing isolated to scattered showers and thunderstorms. There is a risk of some strong to severe storms through early this evening. For the early part of the upcoming work week, temperatures will warm into the mid to upper 80s (around 10 deg F above normal) with dry conditions returning and min rh values dropping to around 20% in the lowlands later Monday and Tuesday. A weak trough will bring some thunderstorms to Otero and Hudspeth Counties Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 59 85 61 89 / 20 0 0 0 Sierra Blanca 55 83 58 85 / 20 0 0 0 Las Cruces 54 83 56 87 / 20 0 0 0 Alamogordo 55 83 55 87 / 20 0 0 0 Cloudcroft 39 65 39 67 / 30 0 0 0 Truth or Consequences 54 82 55 85 / 20 0 0 0 Silver City 50 77 52 80 / 10 0 0 0 Deming 53 84 51 88 / 10 0 0 0 Lordsburg 54 85 55 87 / 0 0 0 0 West El Paso Metro 59 85 60 89 / 20 0 0 0 Dell City 54 83 55 88 / 20 0 0 0 Fort Hancock 59 87 58 90 / 20 0 0 0 Loma Linda 55 79 56 83 / 20 0 0 0 Fabens 57 86 57 89 / 20 0 0 0 Santa Teresa 57 84 59 88 / 20 0 0 0 White Sands HQ 58 83 60 86 / 20 0 0 0 Jornada Range 53 83 52 86 / 20 0 0 0 Hatch 55 83 57 89 / 20 0 0 0 Columbus 56 85 57 89 / 0 0 0 0 Orogrande 57 83 59 87 / 20 0 0 0 Mayhill 43 73 45 76 / 30 0 0 0 Mescalero 43 72 43 76 / 30 0 0 0 Timberon 42 70 44 73 / 30 0 0 0 Winston 44 76 46 79 / 20 0 0 0 Hillsboro 52 81 52 84 / 20 0 0 0 Spaceport 54 81 52 86 / 20 0 0 0 Lake Roberts 46 78 45 80 / 10 0 0 0 Hurley 49 80 53 83 / 10 0 0 0 Cliff 44 83 45 86 / 0 0 0 0 Mule Creek 41 81 42 81 / 10 0 0 0 Faywood 50 81 50 84 / 20 0 0 0 Animas 52 87 53 89 / 0 0 0 0 Hachita 52 86 53 89 / 0 0 0 0 Antelope Wells 53 85 54 88 / 0 0 0 0 Cloverdale 53 82 53 83 / 0 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && Hefner/Novlan
Hazardous weather outlook, Oct 9, 6:08 AM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 608 AM MDT SUN OCT 9 2016 NMZ401>417-TXZ418>424-101215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 608 AM MDT SUN OCT 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY WITH GREATEST COVERAGE EAST OF THE DIVIDE. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER MOST AREAS IN NEW MEXICO EAST OF THE DIVIDE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SOME LOCALIZED FLOODING IS ALSO POSSIBLE. ANY THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF THE REGION BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WEAK BACK DOOR COLD FRONT WILL MOVE INTO THE EASTERN FORECAST AREA THURSDAY AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. OTHERWISE...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE UPCOMING WEEK WITH HIGH TEMPERATURES GENERALLY IN THE 80S TO LOWER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IN REAL-TIME. 26
In the hours before
Local storm report, Oct 9, 6:27 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
627 PM MDT SUN OCT 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD MONTICELLO 33.40N 107.45W
10/09/2016 SIERRA NM TRAINED SPOTTER
FLOODING ACROSS HIGHWAY 142.
&&
EVENT NUMBER EPZ1600340
JARLocal storm report, Oct 9, 6:31 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
631 PM MDT SUN OCT 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLASH FLOOD 5 W WILLIAMSBURG 33.13N 107.39W
10/09/2016 SIERRA NM PUBLIC
PALOMAS CREEK FLOODED ABOUT 6 MILES NW OF THE I-25
BRIDGE.
&&
EVENT NUMBER EPZ1600341
HARDIMANLocal storm report, Oct 9, 6:48 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
648 PM MDT SUN OCT 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLASH FLOOD LAS PALOMAS 33.06N 107.30W
10/09/2016 SIERRA NM LAW ENFORCEMENT
&&
EVENT NUMBER EPZ1600342
TRIPOLISpecial weather statement, Oct 9, 7:37 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 737 PM MDT SUN OCT 9 2016 NMZ410>413-100215- CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- NORTHERN DONA ANA COUNTY NM- 737 PM MDT SUN OCT 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST CENTRAL OTERO COUNTIES UNTIL 815 PM MDT... AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF WHITE SANDS NATIONAL MONUMENT...MOVING NORTHEAST AT 55 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITE SANDS NATIONAL MONUMENT...NORTHRUP LANDING... PORTIONS OF JORNADA EXPERIMENTAL RANGE AND LAKE LUCERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3245 10660 3274 10677 3306 10626 3271 10610 TIME...MOT...LOC 0119Z 239DEG 49KT 3276 10636 ROGASH
Special weather statement, Oct 9, 7:45 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 745 PM MDT SUN OCT 9 2016 NMZ410>415-417-100245- SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-OTERO MESA NM- NORTHERN DONA ANA COUNTY NM- 745 PM MDT SUN OCT 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA AND WEST CENTRAL OTERO COUNTIES UNTIL 845 PM MDT... AT 743 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ACROSS THE AREA MOVING SOUTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WHITE SANDS NATIONAL MONUMENT...SUNSPOT... WHITE SANDS MISSILE RANGE HEADQUARTERS...ALAMOGORDO...CLOUDCROFT... HOLLOMAN AIR FORCE BASE...HIGH ROLLS...MOUNTAIN PARK... OLIVER LEE STATE PARK...BENSON RIDGE...BOLES ACRES... PORTIONS OF JORNADA EXPERIMENTAL RANGE...KARR CANYON...COX CANYON... LAKE LUCERO...BLUFF SPRINGS AND AGUIRRE SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3234 10653 3265 10670 3302 10575 3276 10562 TIME...MOT...LOC 0143Z 239DEG 48KT 3281 10620 ROGASH
Special weather statement, Oct 9, 8:18 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 818 PM MDT SUN OCT 9 2016 NMZ412>417-100300- SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM-OTERO MESA NM- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 818 PM MDT SUN OCT 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 900 PM MDT... AT 817 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ACROSS THE AREA MOVING SOUTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... TIMBERON...SUNSPOT...SACRAMENTO...MAYHILL...CLOUDCROFT... SILVER LAKE...HIGH ROLLS...WEED...MOUNTAIN PARK... OLIVER LEE STATE PARK...BENSON RIDGE...COX CANYON...KARR CANYON... HAY CANYON...DRY CANYON...BOLES ACRES...SIXTEEN SPRINGS... BLUFF SPRINGS AND THE OTERO MESA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3287 10535 3241 10575 3264 10609 3310 10576 TIME...MOT...LOC 0217Z 239DEG 49KT 3302 10570 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 6:09 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 66 min |
| Oct 9, 7:37 PM MDT | Special Weather Statement | EPZ | 38 min | |
| Oct 9, 7:45 PM MDT | Special Weather Statement | EPZ | Otero | 60 min |
| Oct 9, 7:53 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Oct 9, 8:18 PM MDT | Special Weather Statement | EPZ | Otero | 42 min |
| Oct 9, 8:50 PM MDT | Special Weather Statement | EPZ | 40 min | |
| Oct 9, 9:13 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
| Oct 9, 9:39 PM MDT | Special Weather Statement | EPZ | Doña Ana | 36 min |
| Oct 9, 11:43 PM MDT | Special Weather Statement | EPZ | Doña Ana | 62 min |
| Oct 9, 11:52 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 53 min |
| Oct 10, 2:11 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.